Explaining the Severity of Tardive Dyskinesia Symptoms to Your Doctor
Some medications used to treat conditions like schizophrenia, bipolar disorder, and certain gastrointestinal issues are known to cause a side effect called tardive dyskinesia (TD), which involves involuntary movements of the mouth and face, like lip smacking, grimacing, and tongue thrusting; it can also include random movements of the trunk or extremities. It’s important to keep your doctor updated about your experience with these kinds of symptoms because there may come a point when it’s necessary to talk about changing your treatment. Addressing TD earlier is always better and increases your chances of resolving symptoms effectively. If you’re taking antipsychotic medications or antiemetics and notice signs of TD, don’t hesitate to discuss your symptoms with your doctor so you can take action.
When your doctor asks how you’re doing, be as specific as possible about your tardive dyskinesia symptoms. This is not the time to be vague or to dismiss any new signs you’ve noticed. It can help to keep a written record of your symptoms so you can provide a full picture of your experiences.
A few key points to communicate to your doctor when discussing your symptoms:
- How often your symptoms occur
- The location of your symptoms
- The severity of your symptoms, and if the severity has increased
Your TD symptoms don’t occur in a vacuum. They occur within the context of your life, when you’re trying to work, sleep, eat, exercise, or spend time with loved ones. So when you discuss tardive dyskinesia with your doctor, you’ll also want to explain how those symptoms are affecting you in these situations.
Consider these factors when preparing to talk to your doctor about your tardive dyskinesia:
- The effect of your symptoms on your daily life. Symptoms vary from person to person, but what matters is if your symptoms are interfering with the activities you need (and want) to do on a regular basis. Are you having trouble with personal grooming tasks like brushing your teeth or fastening buttons on your clothes? Are you finding it more challenging to eat breakfast, to speak clearly to people on the phone, or to sit still long enough to tackle tasks like paying bills? Let your doctor know if you’re having trouble with any activities that are part of your daily routine–or if you’ve realized you’re having more trouble than you used to have.
- The impact on your mood and emotional state. Some people with tardive dyskinesia report feeling embarrassed or distressed by their symptoms, which can have a negative impact on their emotional well-being. If you’re feeling hopeless or despondent, don’t brush it off. Bring it up.
- Other people’s reactions. This isn’t just about the random person staring at you in the grocery store, but what the people who interact with you regularly are witnessing. If they’re noticing an increase in symptom frequency or severity, that’s worth mentioning to your doctor.
- The impact on your relationships with others. Your loved ones may be worried about you if they know your symptoms are worsening, and this could affect your relationship with them. Having a strong support system is important, so it’s critical to acknowledge anything that affects yours.
When talking about your tardive dyskinesia symptoms with your doctor, you might ask if a medication change would be appropriate for you, based on what you’re experiencing.
If your doctor agrees, you may have a few options available to you:
- Stop taking the medication that’s causing your symptoms. This isn’t always a solution, however, since the symptoms may not totally go away, and it’s likely you’re relying on that medication to treat your underlying condition.
- Switch to a different medicine that’s less likely to cause tardive dyskinesia.
- Add a medication to treat the symptoms. The U.S. Food and Drug Administration has approved two drugs to treat the symptoms of tardive dyskinesia: valbenazine (Ingrezza) and deutetrabenazine (Austedo). Both of these drugs are in a category known as vesicular monoamine transporter type 2 (VMAT2) inhibitors, which reduce the action of certain neurotransmitters and as a result, also reduce the spontaneous, jerking movements.
If you and your doctor do agree to go with one of these choices, you’ll still want to keep your doctor posted about your symptoms. If they get better, great! Let your doctor know. If they don’t improve or if they worsen, let your doctor know about that, too.
Regardless of where you are in this journey, don’t be afraid to speak up. Early detection of TD is helpful, as you may be able to take steps to stop the progression. And if your symptoms worsen, that should definitely warrant a heads-up to your doctor.